Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2008, 8:45 PM CDT for 4 counties in North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 8:45 PM CDT (01:45 UTC)
- Expired
- May 24, 2008, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:50 PM CDT | HAIL 0.75 | Lisbon, ND | |
| May 24, 9:05 PM CDT | TSTM WND GST 60 | 2 Ne Enderlin, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 8:07 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 250146 SVRFGF NDC003-017-073-077-250245- /O.NEW.KFGF.SV.W.0004.080525T0145Z-080525T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... EXTREME NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 945 PM CDT * AT 823 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED NEAR ELLIOTT...OR 37 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 8 MILES SOUTHEAST OF ALICE AT 855 PM CDT... EMBDEN AT 900 PM CDT... CHAFFEE AT 905 PM CDT... DURBIN AT 910 PM CDT... INTERSTATE 94 BETWEEN MILE MARKER 321 AROUND 905 PM CDT... AND MILE MARKER 333 AROUND 915 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4695 9734 4679 9696 4628 9757 4643 9792 TIME...MOT...LOC 0145Z 220DEG 43KT 4661 9754 $$ JK/PR
2 follow-up statements
000
WWUS53 KFGF 250216
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT SAT MAY 24 2008
NDC003-250225-
/O.CAN.KFGF.SV.W.0004.000000T0000Z-080525T0245Z/
BARNES ND-
915 PM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN BARNES
COUNTY IS CANCELLED...
AT 915 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EXTREME SOUTHEASTERN BARNES COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4680 9749 4695 9734 4686 9713 4686 9712
4686 9711 4679 9696 4650 9733
TIME...MOT...LOC 0215Z 220DEG 43KT 4688 9720
$$
NDC017-073-077-250245-
/O.CON.KFGF.SV.W.0004.000000T0000Z-080525T0245Z/
RANSOM ND-RICHLAND ND-CASS ND-
915 PM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN CASS...EXTREME NORTHWESTERN RICHLAND AND NORTHEASTERN
RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA...
AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTH OF CASSELTON...OR 19 MILES WEST OF FARGO...
MOVING TO THE NORTHEAST AT 45 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE TO THE BASEMENT OR A SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4680 9749 4695 9734 4686 9713 4686 9712
4686 9711 4679 9696 4650 9733
TIME...MOT...LOC 0215Z 220DEG 43KT 4688 9720
$$
JK/PR000
WWUS53 KFGF 250237
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 PM CDT SAT MAY 24 2008
NDC017-073-077-250247-
/O.EXP.KFGF.SV.W.0004.000000T0000Z-080525T0245Z/
RANSOM ND-RICHLAND ND-CASS ND-
937 PM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...EXTREME
NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST
NORTH DAKOTA WILL EXPIRE AT 945 PM CDT...
AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES WEST OF ARGUSVILLE...OR 14 MILES
NORTHWEST OF FARGO...MOVING TO THE NORTHEAST AT 45 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 945 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4680 9749 4695 9734 4686 9713 4686 9712
4686 9711 4679 9696 4650 9733
TIME...MOT...LOC 0237Z 220DEG 43KT 4708 9695
$$
JK/PRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:21 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 24, 7:21 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 721 PM CDT SAT MAY 24 2008 .DISCUSSION...HAVE ALLOWED WIND ADVISORY TO EXPIRE AT 7PM. CURRENT WIND SPEEDS NOW JUST BELOW ADVISORY CRITERIA...AND 925MB-850MB WINDS LOSE UNIDIRECTIONAL COMPONENT WITH SFC WINDS. MAIN CONCERN TONIGHT WILL BE SEVERE T-STORM POTENTIAL AND POP/WX FORECAST. THINK BEST CHANCE FOR SEVERE STORMS WILL BE 00Z-06Z TIMEFRAME...WITH BEST CHANCES ACROSS THE SW FA. WARM FRONT CURRENTLY EXTENDS FROM SFC LOW ACROSS SE MONTANA INTO SW MN. ISOLD STRONG/SEVERE STORMS ARE CURRENTLY ORIENTATED ALONG THIS FEATURE...MOVING TO THE NE. FA WILL BE UNDER INFLUENCE OF UPPER LEVEL DIVERGENCE IN VICINITY OF LEFT EXIT REGION OF UPPER JET. THIS ALREADY CAN BE SEEN WITH BAND OF SHOWERS ACROSS E ND. STRONG LOW-LEVEL WARM AIR ADVECTION WILL PROPAGATE FROM S TO N THROUGH THE FA TONIGHT (WITH PASSAGE OF WARM FRONT). MODELS VARY WITH DEGREE OF INSTABILITY...BUT SHOWALTER INDEX VALUES NEAR -3C AND 850MB CAPE VALUES OF 500-1000 J/KG APPEAR LIKELY. DEEP LAYERED SHEAR 50-60KTS IS ACROSS THE W FA NOW (00Z)...AND THIS STRONGEST AREA OF DEEP LAYERED SHEAR IS EXPECTED TO RAPIDLY MOVE EAST AND OUTRUN BEST INSTABILITY BY 06Z-09Z. THUS...TIMEFRAME OF NOW UNTIL 06Z WOULD BE BEST OPPORTUNITY FOR SEVERE WHEN BEST INSTABILITY COINCIDES WITH STRONGEST DEEP LAYERED SHEAR. ESPECIALLY ACROSS SW/WC FA (IN CLOSEST PROXIMITY TO WARM FRONT). WILL MONITOR CURRENT STORM ACTIVITY AND UPDATE WX GRIDS IF NECESSARY. CONFIDENCE IN SEVERE POTENTIAL NOT GREAT WITH SUNSET COMING QUICKLY. THINK STORMS WILL REMAIN THROUGH THE NIGHT...BUT MOSTLY BELOW SEVERE LIMITS. OTHERWISE...WILL LOWER POPS ACROSS THE FAR E FA THROUGH 04Z. SKIES CURRENTLY CLEAR HERE AND WILL TAKE A BIT MORE TIME TO SATURATE. && .AVIATION...THERE SHOULD BE SOME DECREASE IN WIND SPEEDS BETWEEN 00Z AND SUNSET. DIRECTIONS SHOULD STAY FAIRLY CONSTANT...IF ANYTHING...THEY MAY TREND A BIT MORE SOUTH-SE. TRIED TO INDICATE IN THE TAFS THE HIGHEST CONFIDENCE PERIOD FOR ANY RAIN. VERY COMPLICATED SETUP TO TRY TO TIME ANY RAINFALL...BUT IF ANYTHING DOES FALL...THINK IT WILL BE HIGH BASED SHOWERS/THUNDER. THIS IS TYPICALLY GENERATED BY LOW LEVEL WARM ADVECTION IN CONJUNCTION WITH THE LOW LEVEL...WITH A FAVORED TIME FOR DEVELOPMENT IN THE EVENING TO AROUND MIDNIGHT. THE FA LOOKS TO BE IN THE DRY SLOT BY MORNING. && .PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 24 2008/ SHORT TERM... ON SUNDAY LOW CENTER AND COLD FRONT SHOULD CONTINUE TO PUSH EAST ACROSS MINNESOTA. MODEL FORECAST SOUNDINGS SUGGEST BEST CONVECTIVE THREAT SHOULD BE ACROSS EASTERN PORTION OF FORECAST AREA. APPEARS ENOUGH LINGERING INSTABILITY ACROSS MINNESOTA LIS -5 AND SURFACE BASED CAPE TO 1000 J/KG FOR ISOLATED SEVERE POTENTIAL. ATTM SPC HAS FROM THE VALLEY EAST IN GENERAL THUNDER. MODELS HAVE TONED DOWN 12-36 HOUR QPF FORECAST AND IT APPEARS HPC HAS FOLLOWED SUITE ON THIS MATTER TOO. SUNDAY NIGHT INTO TUESDAY SURFACE PATTERN TRANSITIONS FROM LINGERING CYCLONIC FLOW SUNDAY NIGHT/MONDAY TO STRONG RIDGE OF HIGH PRESSURE SETTLING INTO THE NORTHERN PLAINS WITH MUCH COOLER AIR WITH NIGHTTIME LOWS IN THE 30S MONDAY/TUESDAY MORNINGS. PER LATEST METAR TRENDS APPEARS AS THOUGH WIND ADVISORY MIGHT HAVE TO BEEN EXTENDED UNTIL 03Z AS CURRENT DEEP LAYERED MIXING CONTINUES TO MIX DOWN 35 +KTS DOWN TO SURFACE. WILL BRIEF EVENING CREW ON SITUATION. LONG TERM WED-SAT... LONG TERM GUIDANCE APPEARS TO BE FAVORING THE ECMWF MODEL TODAY. HOWEVER...THERE IS ALSO AGREEMENT IN THE 12Z GFS AND THE CANADIAN MODEL AS WELL. AS FAR AS THE 500MB PATTERN...LOOKING AT A RIDGE OVER THE CENTRAL U.S. EARLY ON...THEN THE RIDGE STARTS TO SHIFT EAST AS A TROUGH OF LOW PRESSURE MOVES IN. THE SFC PATTERN LOOKS FAIRLY SIMILAR...WITH A BROAD SFC HIGH OVER THE ENTIRE NORTHERN PLAINS FOR WED/THU. ACTUALLY HAVE FAIRLY GOOD AGREEMENT BETWEEN THE LONG RANGE MODELS FOR FRI/SAT IN DEPICTING LOW PRESSURE SOMEWHERE IN THE NORTHERN PLAINS. WILL THEREFORE KEEP OUT ANY MENTION OF PCPN FOR WED/THU...AND STICK WITH CHANCES FOR RAIN FRI/SAT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, May 24, 6:54 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 654 AM CDT SAT MAY 24 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 654 AM CDT SAT MAY 24 2008 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...WIND ADVISORY IN EFFECT FROM THE RED RIVER VALLEY WESTWARD TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN AREA OF LOW PRESSURE OVER THE NORTHERN HIGH PLAINS. THESE STORMS WILL DEVELOP OVER THE DEVILS LAKE BASIN THIS AFTERNOON AND SHIFT EAST ACROSS THE REMAINDER OF THE AREA LATER THIS AFTERNOON AND TONIGHT. A FEW OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY HAZARD. IN ADDITION STRONG SOUTHEAST WINDS OF 25 MPH WITH GUSTS TO NEAR 40 MPH ARE EXPECTED TODAY FROM THE RED RIVER VALLEY WESTWARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT WHICH WILL DROP THROUGH THE AREA SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:59 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom, Sargent | 61 min |
| May 24, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.